Microstructure interpolation for macroscopic design

Cramer, Andrew D., Challis, Vivien J. and Roberts, Anthony P. (2015) Microstructure interpolation for macroscopic design. Structural and Multidisciplinary Optimization, 53 3: 1-12. doi:10.1007/s00158-015-1344-7

Author Cramer, Andrew D.
Challis, Vivien J.
Roberts, Anthony P.
Title Microstructure interpolation for macroscopic design
Journal name Structural and Multidisciplinary Optimization   Check publisher's open access policy
ISSN 1615-1488
Publication date 2015-10-24
Sub-type Article (original research)
DOI 10.1007/s00158-015-1344-7
Open Access Status Not Open Access
Volume 53
Issue 3
Start page 1
End page 12
Total pages 12
Place of publication Heidelberg, Germany
Publisher Springer
Collection year 2016
Language eng
Abstract We present a method for multiple length scale structural optimisation. We first optimise isotropic microstructures for maximum bulk modulus at five solid fractions. Shape interpolation between these optimised microstructures produces a continuous set that smoothly varies in both geometry and mechanical properties. This smooth set is used for macroscopic optimisation via the material distribution method. The approach is computationally efficient and the geometric smoothness makes it clear how the microstructures can be transitioned between neighbouring elements. Performance comparisons are made to traditional structural optimisation for some example compliance optimisation problems. The interpolated microstructure designs are most advantageous for two dimensional problems involving multiple loading cases. In these cases, intermediate densities are utilised to more effectively distribute the load. In three dimensions, the method would be useful for a number of applications where specific microstructural requirements, such as a connected pore space, are needed within a multiple-scale design.
Keyword Macroscopic design
Microstructure interpolation
Multiple length scales
Topology optimisation
Q-Index Code C1
Q-Index Status Confirmed Code
Institutional Status UQ

Document type: Journal Article
Sub-type: Article (original research)
Collections: School of Mathematics and Physics
Official 2016 Collection
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 0 times in Thomson Reuters Web of Science Article
Scopus Citation Count Cited 0 times in Scopus Article
Google Scholar Search Google Scholar
Created: Tue, 10 Nov 2015, 00:26:37 EST by System User on behalf of Scholarly Communication and Digitisation Service